Alabama, 2008

Drought in Alabama, September 30, 2008

September 30, 2008 · NWS BMX · 3 events in 3 counties and zones

Abnormally dry conditions through the month of September led to the expansion of Severe (D2) Drought conditions into portions of Cleburne, Randolph, and Chambers Counties by the end of the month. Most of the remainder of central Alabama was placed in Moderate (D1) Drought at the same time.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

Abnormally dry conditions through the month of September led to the expansion of Severe (D2) Drought conditions into portions of Cleburne, Randolph, and Chambers Counties by the end of the month. Most of the remainder of central Alabama was placed in Moderate (D1) Drought at the same time.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Sep 30, 5:41 AM CST, 19 minutes earlier.

Area forecast discussion, Sep 30, 5:41 AM CST, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
641 AM CDT TUE SEP 30 2008

.UPDATE...FOR 12Z AVIATION.

&&

.DISCUSSION...

SITTING ON THE BRINK OF A REAL TASTE OF FALL THIS MORNING...AS A
SHARP...BUT DRY COLD FRONT IS POISED TO MOVE THROUGH THE AREA
TODAY. STILL...ONE MORE DAY OF UNSEASONABLY WARM TEMPS ARE ON TAP
FOR MOST FOLKS TODAY...AS TEMPS IN ALL BUT THE FAR NORTHWEST WILL
HAVE AMPLE SUNSHINE AND OPPORTUNITY TO WARM BEFORE THE COLD
ADVECTION KICKS IN LATER TODAY. LOOKING AT THE SATELLITE THIS
MORNING...IT IS RATHER APPARENT THAT MOISTURE IS EVEN MORE LIMITED
THAN WE WERE PREVIOUSLY THINKING...SO WENT AHEAD AND DROPPED
PRECIP FOR TODAY. MOISTURE IS SO LIMITED...AND DYNAMICS ARE
LIFTING NORTHEASTWARD RAPIDLY...SO WE MAY HAVE A HARD TIME EVEN
GENERATING CLOUDS ALONG THE FRONT AS IT MOVES THROUGH.

BEHIND THE FRONT...THROUGH FRIDAY...IT IS ALL A TEMPERATURE
FORECAST. NEARLY CONTINUOUS COLD ADVECTION SHOULD PERSIST IN
NORTHERLY FLOW AT LEAST THROUGH LATE THURSDAY...AND MAYBE EVEN
INTO FRIDAY MORNING ACCORDING TO THE NAM. WITH CLEAR SKIES AND
IDEAL RADIATIVE CONDITIONS THURSDAY AND FRIDAY MORNING...EXPECT
LOW TEMPS TO DIP INTO THE 40S JUST ABOUT AREA WIDE BOTH DAYS.
BACKED OFF JUST A TOUCH ON SOME OF THE 30S WE WERE CARRYING IN
COLD SPOTS...BUT THERE IS NO DOUBT WE WILL BE IN THE LOW 40S AND
CLOSE TO 40 IN TYPICALLY COLDER LOCATIONS FRIDAY MORNING. AS FOR
HIGH TEMPS...A BIT OF VARIATION BETWEEN NAM/GFS H8 TEMPS AND
1000-850 THICKNESSES...AND ACTUALLY SOME SPREAD IN ENSEMBLE
MEMBERS FOR WEDNESDAY. ALTHOUGH MEX GUIDANCE IS CLOSE TO LOW
MEMBER OF THE ENSEMBLES...IT MATCHES WILL WITH CONTINUITY AND WILL
STAY CLOSE TO WHERE WE WERE FOR WEDNESDAY. ENSEMBLE SPREAD IS
MINIMAL ON THURSDAY AND JUST A BIT HIGHER ON FRIDAY...SO A BLEND
OF MEX AND ENSEMBLE MEAN SEEMS TO FIT WELL BOTH DAYS.

FORECAST UNCERTAINTY BEGINS TO CLIMB A TAD ON SATURDAY...AND
CONTINUES TO INCREASE A BIT THROUGH THE END OF THE PERIOD. BIG
DIFFERENCES/SPREAD IN LOW TEMPERATURE GUIDANCE FROM SUNDAY ON...
POINT TO A BONE OF CONTENTION AS THE SOURCE/NATURE OF THE AIR MASS
THAT WILL BE IN PLACE DURING THIS TIME PERIOD. ALTHOUGH LESS
PRONOUNCED AND MUCH FARTHER SOUTH IN THE YESTERDAYS 00Z RUN...GFS
CONTINUES TO GENERATE AN EASTERLY WAVE...AND OPENS UP THE GULF OF
MEXICO BRINGING CLOUDS AND MOISTURE OUR WAY EARLY NEXT WEEK. AT
THE SAME TIME...EURO MAINTAINS SURFACE RIDGE AXIS OVER US...AND
KEEPS ANY EASTERLY ACTION WELL TO OUR SOUTH...NO CHANGE SINCE
YESTERDAY. PER HPC PREEPD PRODUCT...AGREE WITH THE ASSESSMENT THAT
THE GFS IS TOO AGGRESSIVE DEVELOPING A DEEP TROUGH/CUT OFF IN THE
MIDWEST EARLY NEXT WEEK...AND WILL LEAN TOWARDS THE EURO SOLUTION.
DO NOT USUALLY RELY ON IT MUCH...BUT THE 29/18Z DGEX RUN OFFERS
SOMEWHAT OF A SIMILAR SOLUTION...AND ADDS A BIT OF A WARM FUZZY
TOWARDS LEANING THAT WAY. THIS SOLUTION AGREES WELL WITH PREVIOUS
FORECAST REASONING...AND WILL STAY ON THIS HORSE UNTIL A BETTER
RIDE COMES ALONG.

A CLIMATE NOTE...THERE IS NO RAIN AT ALL IN THE FORECAST FOR THE
NEXT SEVEN DAYS...AND SEVERAL LOCATIONS ACROSS CENTRAL ALABAMA ARE ON
PACE TO BE AT LEAST IN THE TOP 10 DRIEST SEPTEMBERS ON RECORD. WE
WILL PUT OUT THE STATS ONCE EVERYTHING IS OFFICIAL.

&&

.AVIATION...12Z TAF DISCUSSION.

PATCHY AREAS OF FOG WILL BE POSSIBLE THROUGH 13Z WITH VFR CONDITIONS
EXPECTED THROUGH THE REMAINDER OF THE TAF. WINDS GRADUALLY BECOME
NORTHWEST AS A COLD FRONT PASSES THROUGH.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&

81/88
Hazardous weather outlook, Sep 30, 5:00 AM CST, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
600 AM CDT TUE SEP 30 2008

ALZ011>015-017>050-011054-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
600 AM CDT TUE SEP 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 drought. Local standard time, as filed.

Drought, Cleburne

When
September 30, 6:00 AM CST to 11:59 PM CST
Where
Cleburne forecast zone
Reported by
Other Federal Agency
Coordinates
33.675, -85.519 (the zone’s center; the record gives no point)

Drought, Randolph

When
September 30, 6:00 AM CST to 11:59 PM CST
Where
Randolph forecast zone
Reported by
Other Federal Agency
Coordinates
33.294, -85.459 (the zone’s center; the record gives no point)

Drought, Chambers

When
September 30, 6:00 AM CST to 11:59 PM CST
Where
Chambers forecast zone
Reported by
Other Federal Agency
Coordinates
32.914, -85.392 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2008Every state in 2008This day in weather historyWarnings in Alabama, September 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 133770, 133771, 133772.